Gaviscon: loss of appetite, bloating

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

skinnyguy
New Member


Date Joined Aug 2009
Total Posts : 8
   Posted 8/4/2009 12:45 AM (GMT -6)   
hello, I am new in the forum, my name is Eric, nice to meet you all, I suffer from GERD, seeking for help and advice
 
In summary:
it's night time reflux that trouble me more,
now, I only take is Gaviscon 1 and a half Tablet to 2 tablet everynight,
I feel
 
-loss of appetite, 
-bloating and
-a bit difficult to swallow
 
I take anti-gas medicine simethicone 40mg, 3 or 4 tablet of in day time
not much improvement,
every meal is a battle for me,
please advice
 
 
a) now, I am trying the following method to improve the situation:
- ordered a wedge pillow, waiting arrive
- try anti-acid without foaming agent  to complement or replace Gaviscon , waiting to see if there is improvement
 
 
b) drug usage history
tried PPI 2 times in the day for 4 weeks, cause me dizziness that I give up (PPI in fact can't help my night time reflux)
tried H2 blocker at night, just the first Tablet cause me very anxious that I give up
tried prokinetic for several days, it make me very anxious that I give up
compared Gaviscon liquid and Tablet, seems not much difference between them
 
 
thank you for all your help and advice

Post Edited (skinnyguy) : 8/4/2009 12:48:40 AM (GMT-6)


dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7181
   Posted 8/4/2009 7:02 AM (GMT -6)   
Hi Skinnyguy,
So sorry to hear that you're having so much trouble with GERD. It sounds like you're trying (and have tried) lots of good options without results. Have you tried Maalox instead of Gaviscon? It's always helped me a lot. The wedge pillow may help...the better option would be to raise the head of your bed with bed raisers. You can get them at a medical supply store, but cheaper at Bed Bath and Beyond (I saw them about a week ago). At the peak of my GERD issues, I used both the raised bed AND the wedge pillow. Without both, I still got reflux at night.

I was able to tolerate PPI's without any side effects. My problem was that they weren't effective in stopping the reflux that was bothering my lungs and causing uncontrolled asthma. I ended up having the Nissen Fundoplication surgery on February 27th of this year. I was afraid to try that option until I found this forum filled with supportive, positive, and knowledgeable members. There are lots of very negative and hysterical posts written by people who had botched surgeries. Anyone considering the surgical option should research their surgeon fully, and find an extremely skilled surgeon in this particular procedure. I wish I'd had the surgery years ago.

I know you don't want to hear this, but it might be beneficial for you to read up a bit on the surgical option. If you can't get help via medications and sleeping environment modifications, it could be your best option. I've posted my surgery-recovery path on this forum. If you're interested in looking at them, let me know, and I'll post a list of URL's that will make them easier to find.

Once you get your GERD under better control, your esophagus will have a chance to heal. It has been burned by refluxing acid, and will take time to get better. If you can sleep reflux-free, it will make a big difference.

I don't know your insurance situation, but if you haven't seen a GI doc, you should. There are tests that would be able to evaluate your symptoms and help you make an informed decision about your course of action.

You're in a good place, and I'm sure other members will be along to answer your questions, support you in your difficulties, and offer encouragement. We've all "been there", and understand what you're going through, first hand.

Good luck, and don't give up. There is help out there, and you will get better.
Welcome to the forum!
Take care,
Denise

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 8/4/2009 7:03 AM (GMT -6)   
Hello and welcome to HealingWell.  I am sorry to hear you are having issues with night time reflux. 
 
I am wondering if you have seen a GI physician?  Also you may want to give the PPI drugs a second chance but start out a bit slower..............take the med just once a day and see how it works for you. 
 
These are all great issues you should discuss with your physician.
 
If you read through our threads you will find some awesome advice from our members.
 
Again a warm welcome,
 
Kitt

 

Kitt,
Moderator: Osteoarthritis, GERD/Heartburn
Anxiety/Panic, & Depression
*~*
http://www.healingwell.com/donate *~*
"When you find peace within yourself, you become the kind of person who can live at peace with others."
Not a mental health professional of any kind


skinnyguy
New Member


Date Joined Aug 2009
Total Posts : 8
   Posted 8/4/2009 7:16 PM (GMT -6)   
thank you dencha and stkitt for kind advice,
 
I will consider consult a GI physican,
done research on Maalox,
the anti-acid I got in hand is exactly same formula as Maalox plus,
tried Maalox plus alone last night,
the result is stomach acid in my throat when I wake up,
to my surprise, my throat don't feel so bad, I think it's the effect of Maalox plus and i just able to take small amount of food last dinner,
at the stage it's too early to comment Maalox plus,
I will try longer period of time,
thank you

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7181
   Posted 8/4/2009 9:11 PM (GMT -6)   
hi skinnyguy,
Glad to hear that you had a bit better night. I hope you have health insurance, and can get a consultation with a GI doc. If you don't have one, you can get referred by your family doc, or maybe get a name from a friend or acquaintance. It's important to get a doctor you can relate well to. I know how frustrating this problem can be--so do all the members of this forum.
Please be sure to continue to post your experience and questions here.
I'm sure you'll have other members by to provide suggestions and support.
Feel better, and have a great week!
Denise

skinnyguy
New Member


Date Joined Aug 2009
Total Posts : 8
   Posted 8/6/2009 12:11 AM (GMT -6)   
thank dencha for your kind support
now, my appetite drop to an unbearable level,
I think finally I understand what is my problem now,
now even my stomach juice reflux to my throat, i don't feel as hurt as before,
my problem is too little stomach acid,
i have been continously using medicine(antiacid or ppi) for 46 days,
drug decrease stomach acid cause me indigestion, bloating and loss of appetite--> I eat less and less food day by day-> less food cause less stomach acid
I will stop all medicine for a certain period,
and hopefully my appetite will come back,
thank you
:-)  

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7181
   Posted 8/6/2009 5:41 AM (GMT -6)   
Hi Skinnyguy,
Be careful with stopping the meds...you were prescribed them for a reason, and if you're refluxing into your esophagus, you could be causing damage, which is not something to take lightly.

Everyone is different, but when I had gastritis (stomach lining irritation) and/or esophagus irritation, my appetite went to pretty much nothing, and I couldn't eat more that a couple tablespoonfuls of food (and then only things like egg custard and yogurt.

I hope you feel better without the medications, but be sure to see your GI doctor, so he can monitor your condition.
Good luck with your experiment! Hope it works out great!
Denise
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, June 20, 2018 7:47 AM (GMT -6)
There are a total of 2,973,526 posts in 326,103 threads.
View Active Threads


Who's Online
This forum has 161099 registered members. Please welcome our newest member, Falksi.
413 Guest(s), 12 Registered Member(s) are currently online.  Details
ezhoe, tickbite666, Serenity Now, convertible68, Tom1, RobLee, ejc61, phillyroll05, OriolCarol, cppoly, straydog, iPoop